Missouri, 2017

Tornado and Flash Flood in Missouri, March 25 to 30, 2017

March 25 to 30, 2017 · NWS SGF · 26 events in 13 counties and zones

Several rounds of strong to severe thunderstorms produced reports of wind damage and large hail across the Missouri Ozarks. One storm produced a brief tornado in northeast Dent county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$303,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of strong to severe thunderstorms produced reports of wind damage and large hail across the Missouri Ozarks. One storm produced a brief tornado in northeast Dent county. Heavy rainfall from storms led to some minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 25, 2:07 AM CST, 53 minutes earlier.

Area forecast discussion, Mar 25, 2:07 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
307 AM CDT Sat Mar 25 2017

.SYNOPSIS...
Issued at 232 AM CDT Sat Mar 25 2017

Larger band of showers and storms has shifted eastward into
eastern MO this morning with another area of storms developing
over northeast OK / southeast KS underneath the cutoff low
pressure system affecting the region. Stronger storms developed
further to the south over central AR / Northern LA in the vicinity
of a 50 knot low level jet and low level moist axis over the lower
Miss Valley.

Rainfall totals so far averaged around three quarters of an inch
over eastern and central portions of the forecast area, with
higher amounts around one and a half to two inches along an axis
from Gravois Mills to Bolivar to Cassville.

&&

.SHORT TERM...(Today and tonight)
Issued at 232 AM CDT Sat Mar 25 2017

Precipitation chances and coverage have been the main focus for
the short term forecast. As the upper low moves along the
Interstate 44 corridor, cooler mid level temperatures will
destabilize the region, especially during the afternoon. Even
though drier air will be advecting in from the southwest, it looks
like there will still be enough moisture around to warrant mainly
30-50% chances for showers with isolated thunderstorms through the
afternoon.

Will taper precipitation chances from southwest to northeast
through the evening as the system exits the region.

.LONG TERM...(Sunday through Friday)
Issued at 232 AM CDT Sat Mar 25 2017

Model output has been consistent with storm system movement across
the region during the upcoming work week, so will keep
precipitation chances going pretty much as they have been for the
past few days. Late Sunday into Monday, on open upper wave and
surface trough will move across the region. Dynamics and
instability look pretty meager so don't think we'll see much in
the way of severe storms.

The following system looks deeper with better instability so will
need to watch this one closely, not just for severe potential but
also persistent heavy rainfall as it moves slowly eastward,
allowing a longer moisture access period.

Temperatures through much of next week will remain near to
slightly below normal with lower diurnal temperature changes due
to increased cloud cover.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1124 PM CDT Fri Mar 24 2017

Storm system currently over Oklahoma is progged to move into
eastern Missouri by the end of the forecast period. Conditions
range from VFR out west in the dry slot to occasional IFR where
rain is still falling or has just ended.

With just scattered showers and isolated thunder overnight...will
expect mainly VFR with occasional MVFR ceilings. Winds have been
rather erratic during the evening and if they go light or
calm...could have issues with fog forming locally.

As the low passes through on Saturday and wrap around moisture
moves in...will see ceilings drop to MVFR in the afternoon and IFR
after sundown.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Terry
SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Gaede
Hazardous weather outlook, Mar 24, 9:34 PM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1034 PM CDT Fri Mar 24 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-260345-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1034 PM CDT Fri Mar 24 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Hail risk.
  Elevated Thunderstorm wind damage risk.
  Limited Lightning risk.

DISCUSSION...

  A strong storm system approaching the Ozarks from the west
  will bring chances for strong to isolated severe
  thunderstorms...mainly east of Highway 63 during the remainder
  of the overnight hours. The strongest storms will be capable
  of producing wind gusts over 60 mph and hail to the size of
  quarters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Other systems will affect the region Sunday night into Monday
  and again Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation is not needed for the remainder of tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

In the hours before

Special weather statement, Mar 25, 2:32 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
332 AM CDT SAT MAR 25 2017

MOZ101-250900-
McDonald MO-
332 AM CDT SAT MAR 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCDONALD COUNTY
UNTIL 400 AM CDT...

At 332 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Grove, or 14 miles west of Pineville, moving north at
25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Dodge...                          Cayuga...
Tiff City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.

&&

LAT...LON 3676 9462 3677 9453 3676 9452 3654 9462
TIME...MOT...LOC 0832Z 193DEG 23KT 3662 9464

Hatch
Special weather statement, Mar 25, 2:56 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
356 AM CDT SAT MAR 25 2017

MOZ093-250945-
Newton MO-
356 AM CDT SAT MAR 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NEWTON COUNTY UNTIL 445
AM CDT...

At 356 AM CDT, Doppler radar was tracking a strong thunderstorm near
Seneca, or 14 miles southwest of Neosho, moving north at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Southern Joplin...                Seneca...
Loma Linda...                     Leawood...
Silver Creek...                   Shoal Creek Drive...
Saginaw...                        Redings Mill...
Grand Falls Plaza...              Shoal Creek Estates...
Dennis Acres...                   Cliff Village...
Racine...

This includes Interstate 44 between mile markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.

&&

LAT...LON 3677 9452 3676 9462 3706 9462 3705 9437
      3676 9447
TIME...MOT...LOC 0856Z 192DEG 18KT 3675 9458

Hatch

The radar

The Springfield radar (KSGF), 75 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

12 hail, 7 flood, 4 thunderstorm wind, 1 flash flood, 1 lightning, 1 tornado. Local standard time, as filed.

Flood, Douglas

When
March 25, 3:00 AM CST to 7:00 AM CST
Where
Douglas County, 1.52 mi ENE of Ava to 1.6 mi ENE of Ava
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.957, -92.624

State Highway FF was closed in both directions due to high water over the road at Hunter Creek.

Flood, Douglas

When
March 25, 3:00 AM CST to 7:00 AM CST
Where
Douglas County, 2.57 mi W of Ava Muni Meml Arpt to 2.38 mi NNE of Arno
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.966, -92.726

State Highway Y was closed in both directions due to high water over the road at Cowskin Creek.

Flood, Douglas

When
March 25, 3:00 AM CST to 7:00 AM CST
Where
Douglas County, 1.49 mi SSE of Olathe to 1.44 mi SSE of Olathe
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.010, -92.520

State Highway U was closed in both directions due to high water over the road at Bryant Creek.

Flash Flood, Taney

When
March 25, 8:00 AM CST to 12:00 PM CST
Where
Taney County, 0.69 mi N of Hilda to 0.75 mi N of Hilda
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.680, -92.980

A water rescue was conducted along Cross Timbers Road at Cane Creek where three to four feet of water flooded a low water crossing. All occupants in the car were able to get out of the flood water. This rescue was located at the entrance to Hercules Glades Wilderness.

Lightning, Taney

When
March 26, 11:45 PM CST
Where
Taney County, 3.25 mi S of Branson Mem Arpt
Property damage
$250,000
Reported by
Fire Department/Rescue
Coordinates
36.603, -93.286

A lightning strike started a fire at a condominium complex in Branson. Approximately 60 people were evacuated due to the fire. The fire severely damaged several condo units. There were no injuries.

Flood, Ozark

When
March 27, 10:30 AM CST to 2:30 PM CST
Where
Ozark County, 0.69 mi N of Mammoth to 0.43 mi N of Mammoth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.540, -92.400

State Highway T was closed in both directions due to high water over the road.

Flood, Barry

When
March 27, 12:15 PM CST to 4:15 PM CST
Where
Barry County, 0.4 mi W of Mc Dowell to 0.35 mi WSW of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.821, -93.787

State Highway C was closed in both directions due to flooding at Flat Creek.

Flood, Howell

When
March 27, 12:25 PM CST to 4:25 PM CST
Where
Howell County, 1.31 mi ESE of Leota to 1.24 mi SE of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.010

State Highway 142 was closed in both directions due to high water over the road.

Flood, Howell

When
March 27, 1:15 PM CST to 5:15 PM CST
Where
Howell County, 2.66 mi SW of Pottersville to 2.79 mi SW of Pottersville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.670, -92.060

State Highway K was closed in both directions due to high water over the road.

Hail, Maries

When
March 29, 5:44 PM CST
Where
Maries County, 2.14 mi SSW of Brinktown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.100, -92.090

Quarter size hail was reported seven miles north of Dixon.

Hail, Texas

When
March 29, 6:30 PM CST
Where
Texas County, 2.14 mi SSW of Yukon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.240, -91.880

Hail, Ozark

When
March 29, 7:08 PM CST
Where
Ozark County, 2.66 mi NE of Ocie
Measured
1 in hail
Reported by
Public
Coordinates
36.580, -92.720

Quarter size hail was reported on social media.

Hail, Camden

When
March 29, 7:26 PM CST
Where
Camden County, 1.48 mi SSW of Beach
Measured
1 in hail
Reported by
Public
Coordinates
38.130, -92.630

This hail report was from Facebook.

Hail, Camden

When
March 29, 7:27 PM CST
Where
Camden County, 0.54 mi E of Hanstonka
Measured
1 in hail
Reported by
Public
Coordinates
37.970, -92.770

Quarter size hail was reported just south of Ha Ha Tonka State Park.

Hail, Camden

When
March 29, 7:34 PM CST
Where
Camden County, Beach
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.150, -92.620

Nickel size hail reported near the hospital in Osage Beach.

Hail, Douglas

When
March 29, 7:37 PM CST
Where
Douglas County, 0.55 mi E of Coldspring
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.970, -92.420

Hail, Douglas

When
March 29, 7:45 PM CST
Where
Douglas County, 2.85 mi WNW of Sweden
Measured
1 in hail
Reported by
Public
Coordinates
36.890, -92.550

Thunderstorm Wind, Wright

When
March 29, 7:45 PM CST
Where
Wright County, 1.79 mi WSW of Mountain Grve Mem Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.120, -92.350

There was damage to an outbuilding and minor damage to a roof of a home with shingles blown off.

Thunderstorm Wind, Ozark

When
March 29, 8:00 PM CST
Where
Ozark County, 1.77 mi NE of Tecumseh
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.600, -92.260

Several tree limbs were blown down.

Hail, Laclede

When
March 29, 8:00 PM CST
Where
Laclede County, 0.88 mi NE of Sleeper
Measured
1 in hail
Reported by
Public
Coordinates
37.760, -92.590

A picture from Facebook showed quarter size hail near Sleeper.

Hail, Douglas

When
March 29, 8:18 PM CST
Where
Douglas County, 2.76 mi N of Topaz
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.990, -92.220

There was quarter size hail near State Highway EE and Highway 76.

Thunderstorm Wind, Camden

When
March 29, 8:20 PM CST
Where
Camden County, 1.77 mi ESE of Montreal
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.960, -92.570

A picture from social media showed a large tree blown down in a yard near Montreal.

Hail, Camden

When
March 29, 8:25 PM CST
Where
Camden County, 0.54 mi E of Montreal
Measured
1.25 in hail
Reported by
Public
Coordinates
37.970, -92.590

A picture from Facebook showed half dollar size hail.

Tornado, Dent

When
March 29, 10:00 PM CST to 10:02 PM CST
Where
Dent County, 1.53 mi SSW of Short Bend to 0.85 mi NE of Short Bend
Rating
EF1
Path length
2.5 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.730, -91.443

A NWS storm survey found an EF-1 rated tornado touched down in the Short Bend area of northeastern Dent County or about nine miles northeast of Salem, Missouri. Maximum winds were estimated to be up to 100 mph and a path length or 2.5 miles. There was minor damage to several homes and cabins. One roof was completely destroyed. A damaged barn was moved off the foundation. Numerous trees were uprooted or snapped along the path.

Hail, Oregon

When
March 29, 11:50 PM CST
Where
Oregon County, 1.31 mi ESE of Thayer
Measured
1.25 in hail
Reported by
Public
Coordinates
36.510, -91.530

Half dollar size hail was reported near the state line just southeast of Thayer along Highway 63.

Thunderstorm Wind, Pulaski

When
March 30, 1:30 AM CST
Where
Pulaski County, 0.88 mi SE of Dixon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.990, -92.090

Several pictures from Facebook showed minor wind damage to roofing material and shingles blown off a couple homes. The siding and a gutter was blown off the side of a house. An outbuilding was blown several hundred feet into a field.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676744, 676745, 676746, 676743, 676771, 676747, 676748, 676752, 676753, 681325, 681311, 681313, 681315, 681323, 681324, 681312, 681314, 681320, 681318, 681338, 681339, 681317, 681337, 681335, 681326, 681321.